Can Cortisone Injection Cause Swelling?

Iam 11 weeks post op. Its my third surgery and i have very thick skin and scar tissue appears very easily. I got a cortisone injection today on my nose tip, and above the tip. My doctor said it was a low dos. During the day my nose has swollen more and more, and my tip is extremely big, bigger then before the injection, so my question is will the swelling come down? Or will this swelling stay and more scar tissue will appear? My doctor said I should wait one week before I start to massage it.

Doctor Answers (2)

Swelling after steroid injection to the nose

+1
After any injection, it is possible to have some localized swelling that may take a few days to resolve. The effect of the corticosteroid typically takes about 2-3 weeks and may continue to work for 6-8 weeks after. So it will take a few weeks before you see any decrease in the swelling or scar tissue that was present prior to your injection.


Toronto Plastic Surgeon
5.0 out of 5 stars 6 reviews

Can Cortisone injection cause swelling

+1

Cortisone injection, in my practice, is used for hypertrophic or keloid scarring and reduction in inflammation. These type of scars are indicative of over-stimulation of collagen.  Cortisone is injected to slow collenogenesis and decrease inflammation.  A decline in reddness is also noted if discoloraton has occurred.  The area injected may be swollen for a few minutes.  Following the initial edema and absorption of the fluid, the tissue should not be more swollen than pre-injection.  After a few days, the inflammation for which one is treating, should begin to diminish.  Results are exptected to last weeks, or hopefully forever.

Nana Mizuguchi, MD
Louisville Plastic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.